Hypothyroid and Osteopenia-NDT or Armour from abroad?

Dear Fellow sufferers- I am so worried about my health, having been on Thyroxine for about 25 years, but now, having had probably too much of it as compensation (very low TSH) I have developed osteopenia- the stage before osteoporosis, having had three small fractures last year-and just very recently, very rapid hair loss, probably also connected to low oestrogen levels. I have seen around 5 endocrinologists here in Italy over the past 20 years, and all of them have told me point blank to reduce the thyroxine. I have tried to do this on various occasions, but this just results in almost total shut down of my system- I get completely constipated on a diet of lettuce leaves and muesli, with no energy, depressed, and I get very, very bloated. My TSH tried its best to recover when I was pregnant with my daughter 12 years ago, but my thyroid never reacted to it, and since then I've been taking 150 mg a day...which has never solved my hair loss, lack of appetite, putting on weight, constipation and energy levels...Please could you private message me with some suggestions on how to get hold of NDT or Armour from abroad? I'm planning to come back to the UK, London, to see a thyroid friendly endocrinologist to see if he or she can put me on the right path. Suggestions for endocrinologists in London or even Italy, would be so appreciated!

5 Replies

  • If Levi's not working and you're suffering from hairloss...

    ...are you anaemic? Do you know what your ferritin level is? Low ferritin means your body will have difficulty converting Levothyroxine to T3. Ferritin deficiency is also very common in those suffering hairloss.

    Just a thought!

    And 150mcg of Levo is far from a huge dose, so I don't buy that that's the reason for your osteopenia. Suppressed TSH doesn't cause that in itself - it's high FT3 that causes the problem. From what you say, I can't see that it's at all likely you have high FT3 now, but you may have done in the past, which is what probably caused the damage. Reducing your Levo dose would do nothing so, for what it's worth, I think you're right to refuse.

  • stopthethyroidmadness.com/b...

    This website has been helping hypo patients for many years. There are other articles regarding osteoporosis.

  • Dear Jazzw and Heloise thanks for that! ;)

    I've just a blood test to check out the ferritin - results back on Tuesday- so if that's low, what can be done about it?

    I can't say I've ever had high T3- I'm showing up nowadays as having too much F4, but only if I take my dose before the blood test, but T3 is ok, mid to high.


  • Never, ever take your dose before the blood test, or you TSH will be low and your FT4 will be high, and your doctor will want to reduce your dose.

    Always have your test early in the morning - 8.0 to 9.30 - that's when the TSH is at its highest.

    Always fast before the test - water only - because TSH lowers after eating.

    It's probably that your dose has been too low all these years that is causing the problem. But, also, you could have low vit D. Low FT3, low vit D and low magnesium will cause bone problems.

    If your FT4 is high in range, and FT3 is only mid-range, you're not converting very well. You would probably benefit from some T3 added to your Thyroxine.

    Take care. :)

  • Great help, thanks Greygoose! I was coming to the very same conclusions! Taking magnesium and Vit D now. And the Vit D thing I think could be connected to the fact that I wear sunscreen all the time...Although there seem to be medical papers that connect low THS to bone problems, rather than low T3. What's your take on this?

    Actually, I don't take the Thyroxine before the test, but I have noticed that even so the free T4 number seems to be even over the limit these days- could that be a function of me getting older? When they first put me on Thyroxine they said it would have to be reduced as I got older.

    Btw, my hypothyroidism was set off by a combination of carbomazepine(spelling?) and Lithium for mood problems- but nobody ever suggested that was the cause, nor that my thyroid might recover eventually. I came off those after about three years. Now of course my thyroid doesn't work at all nor try to recover after 25 years of thyroxine.

You may also like...